Heroin Overdose Signs and Symptoms

heroin overdose signs and symptoms

Knowing the heroin overdose signs and symptoms could mean the difference in that person’s health and well-being. You could even save their life if you recognize the symptoms and act quickly.

What is Heroin?

An opioid drug made from morphine, heroin is a natural substance taken from the seed pod of opium poppy plants. These plants are usually grown in Asia, Colombia, and Mexico. Heroin comes in many forms, including a brown or white powder and a black sticky substance.

The drug can be snorted, smoked, sniffed, or injected. Sometimes it is mixed with crack cocaine, which makes it even more dangerous. The heroin enters the brain quickly and then binds to opioid receptors in the brain cells. It affects many areas, including those involved in feelings of pleasure and pain as well as those that control breathing, sleeping, and heart rate.

Heroin Addiction

Becoming addicted to heroin can be very easy to do. As the individual continues to use the drug, it can change the way their brain works. If they stop using it, their brain and body will get confused and they will start to feel sick, which makes it more difficult for them to stop completely.

When they feel a need to keep taking heroin to feel normal, they are addicted. The individual may have to take more or take it more frequently over time to get the same effect. When they become addicted, they feel a very strong need to take the drug to feel better, especially as they may experience muscle or bone pain, get chills, vomit, or start to feel nervous.

Dangers of Heroin Use

Beyond the dangers of becoming addicted, heroin poses many other threats to an individual’s health and well-being. The drug can cause issues such as illness, itchiness, and slowed breathing. They might even stop breathing if they take too much heroin. Sharing needles with others and having unsafe sex when a person is high puts them in danger of contracting HIV/AIDs and hepatitis.

Signs of a Heroin Overdose

It is critically important that you watch for signs of an overdose when someone in your life is using the drug. They will probably not recognize the symptoms in themselves, so it’s also vital to share this information with friends and family members who may be using heroin as well. Often, the individual won’t be able to tell how strong the drug is until they have overdosed.

An overdose will happen when a person has used too much of the drug and they have an extremely bad reaction. Death can also result from an overdose if the individual doesn’t get help quickly enough. Heroin slows their breathing and when it reaches the point where they stop breathing, they can die.

Watch for these heroin overdose signs and symptoms:

  • Sleeping and not able to wake up
  • Slowed breathing
  • Slowed or stopped heartbeat
  • Cold and damp skin
  • Shaking
  • Inability to speak
  • Blue fingernails and lips

If you recognize these signs, call 911 immediately.

Getting Help for an Overdose

If an individual takes a large dose of heroin and overdose, their heart rate and breathing can slow to the point where they cannot survive without medical assistance. A medication that has been found effective in such an overdose situation is naloxone. Also known as Narcan, the drug is an opioid receptor antagonist. That means it has the ability to eliminate all signs of the opioid intoxication to reverse the overdose. The medication will rapidly bind to the opioid receptors, preventing the heroin from activating them.

While immediate medical help is critical if an individual has overdosed, Narcan has been developed so that friends and family members can administer it in an effort to save the person’s life while waiting for medical assistance to arrive. The key thing to remember is that an overdose is a dangerous consequence of heroin use that can result in death without proper treatment.

Addiction Treatment in Hemet, California

Drug addiction can have serious negative effects on your mental and physical health. The professionals at Hemet Valley Recovery Center offer you the highest degree of medical, psychological, and spiritual expertise to guide you through mental health and addiction treatment and recovery so you can discover your true potential in life.

It is difficult to be in recovery every day, and it can be even more challenging during the pandemic. Should you find yourself struggling at any point, please don’t hesitate to reach out. Contact us at HRVC for more information on our addiction treatment and recovery support programs.

Hemet Valley Recovery Center remains open and accepting patients, we will continue to follow the CDC guidelines regarding COVID-19. Click here for more information or call 866-273-0868.
close